Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 424, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 17, 2009, 5:46 PM CDT for Blount County, Jefferson County, Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2009, 5:46 PM CDT (22:46 UTC)
- Expired
- Sep 17, 2009, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 172246
SVRBMX
ALC009-073-127-172330-
/O.NEW.KBMX.SV.W.0424.090917T2246Z-090917T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...GARDENDALE...FULTONDALE...
EAST CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SUMITON...
* UNTIL 630 PM CDT
* AT 546 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF
MORRIS
..AND MOVING NORTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES WEST OF WARRIOR BY 610 PM CDT...
7 MILES EAST OF SUMITON BY 615 PM CDT...
ARKADELPHIA BY 630 PM CDT...
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 262 THROUGH 282
US 78 EXIT NUMBERS 85 THROUGH 91
INTERSTATE 20 EXIT NUMBER 128
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3369 8673 3356 8675 3352 8688 3361 8700
3386 8710 3389 8699 3387 8698 3387 8695
3388 8693 3391 8693 3394 8685
TIME...MOT...LOC 2246Z 160DEG 7KT 3374 8690
$$
10/ARM1 follow-up statement
000
WWUS54 KBMX 172306
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT THU SEP 17 2009
ALC009-073-127-172330-
/O.CON.KBMX.SV.W.0424.000000T0000Z-090917T2330Z/
JEFFERSON AL-WALKER AL-BLOUNT AL-
606 PM CDT THU SEP 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BLOUNT...EAST CENTRAL WALKER AND NORTH CENTRAL
JEFFERSON COUNTIES...
AT 605 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARTRIDGE
CROSSROADS...OR 7 MILES EAST OF SUMITON...MOVING NORTH AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PARTRIDGE CROSSROADS BY 620 PM CDT...
9 MILES WEST OF WARRIOR BY 625 PM CDT...
EMPIRE...6 MILES EAST OF SUMITON...6 MILES SOUTH OF ARKADELPHIA AND
8 MILES SOUTHWEST OF RICKWOOD CAVERNS BY 630 PM CDT...
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 262 THROUGH 282
US 78 EXIT NUMBERS 85 THROUGH 91
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3369 8673 3356 8675 3352 8688 3361 8700
3386 8710 3389 8699 3387 8698 3387 8695
3388 8693 3391 8693 3394 8685
TIME...MOT...LOC 2306Z 160DEG 7KT 3373 8693
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:45 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 17, 2:45 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT THU SEP 17 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. PESKY UPPER LOW TO OUR WEST WILL CONTINUE TO ALLOW GULF MOISTURE TO SPREAD NORTHWARD ACROSS THE AREA THROUGH THE WEEKEND. WILL GENERALLY KEEP LIKELY POPS EACH DAY DURING THE PEAK HEATING HOURS AND THEN...MAINLY SCATTERED TO ISOLATED TYPE WORDING AS WE MOVE THROUGH THE NIGHTTIME HOURS. POCKETS OF HEAVY RAINFALL POSSIBLE EACH AFTERNOON AND WILL CONTINUE TO MONITOR FOR FLOODING CONCERNS. HIGHS EACH DAY IN THE 80 TO 85 DEGREE RANGE WITH OVERNIGHT LOWS UPPER 60S TO LOWER 70S. .LONG TERM...MONDAY THROUGH THURSDAY. IT APPEARS THAT THE UPPER WILL GRADUALLY OPEN UP INTO A WEAKER TROUGH WITH HIGH PRESSURE TO OUR EAST TRYING TO BUILD WEST. BIG CONCERN IS RAPID DEVELOPMENT OF ANOTHER UPPER LOW FURTHER WEST AND MOVING EASTWARD LATER IN THE PERIOD. OVERALL...THE THETA-E AXIS REMAINS ACROSS THE AREA WITH MOISTURE SPREADING NORTHWARD. WILL GENERALLY KEEP POPS IN THE HIGH CHANCE CATEGORY THROUGH THE PERIOD WITH THE HOPE OF SOME DRIER AIR LATER IN THE PERIOD. HIGHS IN THE 80S EACH DAY WITH OVERNIGHT LOWS MAINLY IN THE 60S. && .AVIATION...12Z TAF DISCUSSION. A GREAT DEAL NOT ONLY LOW LEVEL MOISTURE BUT DEEPER MOISTURE FROM THE GULF WILL KEEP LOW CIGS AROUND FOR MOST OF THE DAY BARRING A COUPLE OF BREAKS HERE AND THERE. RAIN TODAY AND A FEW THUNDERSTORMS ARE POSSIBLE AS DISTURBANCES MOVE ACROSS C AL AROUND THE BASE OF THE UPPER LOW OVER LA. STRONGEST ACTIVITY WILL BE THIS AFTERNOON BUT SHOWERS COULD OCCUR THROUGHOUT THE DAY. ALTHOUGH SHOWER ACTIVITY WILL CONTINUE TO BE A POSSIBILITY FOR TONIGHT. ACTIVITY WILL BE SCATTERED AND MORE SPORADIC. 08 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 82 70 83 68 / 60 70 40 70 50 ANNISTON 70 83 70 84 70 / 60 70 40 60 50 BIRMINGHAM 71 83 71 83 70 / 50 70 40 60 40 TUSCALOOSA 71 84 71 84 71 / 60 70 50 60 40 CALERA 70 83 70 84 70 / 50 70 40 60 40 AUBURN 70 81 70 83 69 / 60 70 40 60 40 MONTGOMERY 71 85 71 86 71 / 50 70 40 60 30 TROY 71 84 71 86 70 / 50 70 40 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Sep 17, 12:52 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT THU SEP 17 2009 ALZ011>015-017>050-181800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1252 PM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THIS AFTERNOON. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...LOCALLY HEAVY RAINFALL COULD CAUSE MINOR FLOODING....MAINLY THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE FRIDAY. SEVERAL DAYS OF RAINFALL WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 4:30 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT THU SEP 17 2009 ALZ018-019-172215- CALHOUN-ETOWAH- 430 PM CDT THU SEP 17 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL 515 PM CDT... AT 430 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF OHATCHEE...OR 5 MILES SOUTHEAST OF MARKTON. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OHATCHEE. MARKTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Sep 17, 5:14 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 514 PM CDT THU SEP 17 2009 ALZ024-172300- JEFFERSON- 514 PM CDT THU SEP 17 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT... AT 514 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FULTONDALE...MOVING NORTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FULTONDALE. NEW CASTLE. WATSON. GRAYSVILLE. GARDENDALE. MORRIS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:02 PM CDT | Areal Flood Warning | BMX | Marion, Winston | 3 hr |
| Sep 16, 7:27 PM CDT | Areal Flood Warning | BMX | Marion, Winston | 3 hr |
| Sep 17, 1:17 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Sep 17, 2:17 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Sep 17, 4:59 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
| Sep 17, 5:14 PM CDT | Flash Flood Warning | BMX | Calhoun, Etowah | 112 min |
| Sep 17, 6:19 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Sep 17, 6:37 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Sep 17, 6:51 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.